Skip to content
Allergic to all narcotics, what non-narcotic pain meds can be used post op knee surgery
avatar
stellahound posted:
. Help.......cannot take any pain meds that are narcotic, also no ultram, cannot take demerol. What is left?????? I need knee surgery.

Thanx Stellhound
Reply
 
avatar
_swank_ responded:
Depending on what kind of knee surgery you're having there is likely nothing non-narcotic that will help with post-surgical pain. Even the most minor scope can be very painful.

Are you sure you're allergic or do you just suffer from side effects? If you're allergic you'd likely break out in a rash and/or have trouble breathing. If they just make you sick then it's probably not an allergy and there are meds that can counteract the side effects.

At any rate, we are not the people you need to discuss this with. You need to have this conversation with your surgeon and/or anesthesiologist at your pre-op appointment.
 
avatar
stellahound replied to _swank_'s response:
I get sphincter of oddi attacks when given narcotics or their derivitives. The bile duct spasms and the pain is agonizing and to reverse this I am given an IM injection of inapsine/droperidol. I cannot tell you how many times I have talked to anesthesiologists and family practioners told them the story only tohave them give me some "sort of" if not a narcotic anyway.

This side effect is found often in Cardiac Care Units as morphine is given as pain meds often only to then find out about the common bille duct spasm.

I have decided to write this down very succintly for my Internist so he canhave all the info at hand and try to inquire at one of the medical schools nearby where he also teaches. I think the Prof of anesthesiology or pain management might assist him

I thank you soooo much for your interest, it seemed no one was going to reply. How does one got one of these doctors to answer a question????????
 
avatar
annette030 replied to stellahound's response:
What about getting Inapsine just before the narcotic?

Take care, Annette
 
avatar
Caprice_WebMD_Staff replied to stellahound's response:
Hi Stellahound,

I gather questions for the doctors and they look in here once or twice per week and answer as they can. They both have busy practices of their own and give their time here. This means that they cannot possibly answer each and every question. will likely not be able to answer each and every question. The good news is that they don't really need to as we have some great and knowledgeable regulars who can often provide the information you need.
Treat people as if they were what they ought to be, and you'll help them to become what they are capable of becoming. ~Goethe
 
avatar
stellahound replied to annette030's response:
Annette,
Thank you for your insight smart very smart answer. I will ask re:same, but would probably have to be in the hospital for a day or two as Inapsine is a dangerous medication and I would have to be monitored. Bloodpressure, ECG etc. I will ask about this and hope for the best. Thanx
 
avatar
annette030 replied to stellahound's response:
As long as you were getting IV pain meds, you would be in the hospital anyway, so getting Inapsine should not be a problem. I used to give/get Inapsine in the ER, and those patients were not on cardiac monitors, I did not experience it as a dangerous drug, either as a nurse giving it, or as a patient getting it. There are side effects to be aware of as with any drugs, of course.

Once you go home, perhaps there is a related drug available in oral form that you can take prior to taking your narcotic pain meds, discuss this with your surgeon or your pain management doctor. Inapsine only comes in injectable form, so once someone is out of the hospital, they always end up taking something else.

I had surgery recently, and my surgeon asked me to go see a pain management specialist prior to scheduling surgery to get his opinion regarding how best to manage both my chronic and my acute postoperative pain after I had the surgery. My pcp manages my chronic pain, but the surgeon wanted a specialist, so I went to one that I had seen once before. We followed his recommendations and I had very little pain postop, because any pain at all was managed so well before it became severe. All of my doctors were geniuses, in my humble opinion, lol.

I have to say that taking ibuprofen a week or two after surgery really has helped my pain. I did not believe that ibuprofen would work so well, but it has. This is because it decreases the inflammation that one gets after surgery so well. Any NSAID would probably work. Intellectually, as a nurse, I knew it should help, but emotionally, as a patient, I did not believe it. It did.

Best of luck to you.

Take care, Annette
 
avatar
stellahound replied to annette030's response:
I am talking about my foot surgery that I must have first before my knee surgery.(both are on right side)Must have a foot to stand on. This is an out patient surgery home the same day which is why I stated that I would have to stay one or two days for continuous pain treatment. I am given One or two injections of inapsine at home,but no more than that per my MD. Cannot just keep on giving without monitoring. When I have knee surgery perhaps that could be an answer as I would be monitored as an inpatient. Have not discussed any of this yet with the anesthesiologist, will soon. Again thanx
 
avatar
annette030 replied to stellahound's response:
Most day surgery, if you have it done in a hospital rather than a surgery center, is considered a day surgery as long as you are out within 23 hours. Check with the hospital where your surgeon has privileges, to make sure they have a program like this. Most hospitals do. My surgery was considered a day surgery, but I went in one day and came out the next, overnight, but within 23 hours. But if you medically need two days for pain management, then that is what you need and your insurance company should understand that. Your doctor may have to write them a letter explaining why you medically require extra time in the hospital.

Most drugs that are given IV or IM do have similar drugs that can be taken orally, ASK your doctors about that, ask a pharmacist also. Explain the situation to a pharmacist and ask him what else you can try. You can then try one dose in the hospital before you go home.

Take care, Annette
 
avatar
macmic6 responded:
As someone who worked in or ans was a sedation nurse I may have the answer. There are several systems that deliver lidocaind or marcaine type local anesthetics through a tube that is left in the incision, Like a post op drain, it can be removed when no longer needed. I take it from your statements that you are not allergic to those. Lidocaine is what many dentists use to numb your mouth during drilling. Marcaine is similar but lasts much longer. I had a knee scope years ago and had femoral block done. While you are still asleep the Dr. injects marcaine into the femoral area blocking all feeling to the area. It lasts 8 hours. Icing the area can make it last longer and you usually use ice packs to the knee post op anyway. Hope this helps.
 
avatar
ddportil responded:
Could you ask your anesthesiologist about performing a nerve block above the knee? That pain relief lasts a lot longer and might make the other medication more effective. Also, Toradol is a non-narcotic medication that can be given IV. Some patients report it being more effective for them than narcotic meds. The other thought is that some doctors will give a medication like phenergan or vistaril with a medication because it potentiates (makes it work better) the pain medication and allows for relaxation. Just a thought...
 
avatar
ctbeth replied to ddportil's response:
Hi ddportil,

Good suggestions, but the discussion is over two years old.

If we see a discussion that we'd like to reply, it it's (I think Caprice said) over one year since the last reply, it is easier to follow if you open a new discussion.

BPCookie, as an ambassador, what do you think?

Thanks,

BethH


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

medication
Hi! I hope this finds you feeling better I know finding the right meds are hard. I agree with fentanyl being strong...have they ... More
Was this Helpful?
1 of 8 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.